Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 83, NWS La Crosse, WI

June 16, 1998Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 16, 1998, 2:27 PM CDT for Houston County, Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 1998, 2:27 PM CDT (19:27 UTC)
Expired
Jun 16, 1998, 2:55 PM CDT
In force
28 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Houston County, MN

The radar

The La Crosse radar (KARX), 30 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 2:42 PM CDTHail 0.75Houston, MNDime size hail was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WUUS1 KLSE 161928 RRA
SVRLSE
MNC055-161955-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
227 PM CDT TUE JUN 16 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HOUSTON COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 255 PM CDT

* AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES WEST OF LA CROSSE...NEAR HOUSTON...
  MOVING SLOWLY SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL AREAS JUST WEST OF HOUSTON THROUGH 255 PM

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM
WINDOWS.

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:15 AM CDT, 12 hours 12 minutes earlier.

Area forecast discussion, Jun 16, 2:15 AM CDT, 12 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 AM CDT TUE JUN 16 1998

LATEST ANALYSIS OF DATA SHOWS UPPER LOW MOVING INTO WESTERN ILLINOIS
THIS MORNING WITH SEVERAL SHORTWAVES BEING PULLED AROUND THIS LOW.
SURFACE TROUGH EXTENDING ACROSS SOUTHEASTERN MINNESOTA AND NORTHEASTERN
IOWA CONTINUES TO PROVIDE A FOCUSING MECHANISM FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. KARX-88D HAS SHOWN A WEAKENING TREND TO THE
CONVECTION DURING THE PAST HOUR.

SHORT TERM...
MAIN CHALLENGE WILL BE CONVECTIVE ACTIVITY THIS PERIOD. LOW TO MOVE
EAST TODAY WITH SHORTWAVES CURRENTLY EMBEDDED IN THE MEAN FLOW AROUND
THIS SYSTEM AS WELL AS OTHER SHORTWAVES IN THE ADVANCING SOUTHWEST FLOW
TO AFFECT THE AREA TODAY. Q-VECTORS POINTING TO FORCING ACROSS THE
FORECAST AREA... INCREASING THROUGH THE PERIOD WITH THE MOST IMPRESSIVE
BEING ACROSS SOUTHEAST MINNESOTA... NORTHEAST IOWA AND SOUTHWEST
WISCONSIN AROUND 00Z. SURFACE TROUGH IS DRAGGED ACROSS THE FORECAST
AREA TODAY AND IS REPLACED BY RIDGING FOR A SHORT TIME TONIGHT. GIVEN
THE NATURE AND NUMBER OF SHORTWAVES AROUND SYSTEM... MODELS HAVING
DIFFICULTY RESOLVING THEM. WITH THIS IN MIND AND GIVEN CURRENT ACTIVITY
CHANCE POPS WARRANTED. TEMPERATURES MONDAY A FEW DEGREES MORE THAN
SUNDAY AND WOULD EXPECT THE SAME TREND TO CONTINUE.

FORECAST INPUT...
SCATTERED CONVECTIVE ACTIVITY. TEMPERATURES A FEW DEGREES ABOVE
PERSISTENCE.

LONG TERM...
RISING HEIGHTS ACROSS THE REGION IN RESPONSE TO CLOSED LOW DEVELOPING
ACROSS THE ROCKIES POINTS TO A WARMING TREND. SHORT WAVES TO MAKE WAY
ACROSS THE REGION IN THE DEVELOPING SOUTHWEST FLOW CONTINUING UNSETTLED
CONDITIONS.

KRC

In the hours before

Special weather statement, Jun 16, 2:23 PM CDT, 4 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-162220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
223 PM CDT TUE JUN 16 1998

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA...

DOPPLER RADAR INDICATED STRONG THUNDERSTORMS SCATTERED ACROSS
SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST AND CENTRAL
WISCONSIN. THESE STORMS WERE MOVING SLOWLY SOUTH AT 10 MPH.
PEA SIZED HAIL AND WIND GUSTS TO 35 MPH WERE REPORTED AROUND 2 PM
IN WYEVILLE...WHICH IS 45 MILES EAST OF LA CROSSE.

THROUGH THE AFTERNOON...SLOW MOVING THUNDERSTORMS WILL CONTINUE
AFFECTING THE AREA. SOME OF THESE MAY CONTAIN SMALL HAIL...
GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

GO INDOORS IF A STORM SHOULD AFFECT YOUR LOCATION.

THOMPSON
Special weather statement, Jun 16, 2:23 PM CDT, 4 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-162220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
223 PM CDT TUE JUN 16 1998

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA...

DOPPLER RADAR INDICATED STRONG THUNDERSTORMS SCATTERED ACROSS
SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST AND CENTRAL
WISCONSIN. THESE STORMS WERE MOVING SLOWLY SOUTH AT 10 MPH.
PEA SIZED HAIL AND WIND GUSTS TO 35 MPH WERE REPORTED AROUND 2 PM
IN WYEVILLE...WHICH IS 45 MILES EAST OF LA CROSSE.

THROUGH THE AFTERNOON...SLOW MOVING THUNDERSTORMS WILL CONTINUE
AFFECTING THE AREA. SOME OF THESE MAY CONTAIN SMALL HAIL...
GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

GO INDOORS IF A STORM SHOULD AFFECT YOUR LOCATION.

THOMPSON

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.